Tennessee, 2010

Hail in Tennessee, January 21, 2010

January 21, 2010 · NWS OHX · 17 events in 12 counties and zones

As a cold front moved across Middle Tennessee during the afternoon hours, thunderstorms developed that produced hail ranging from penny to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved across Middle Tennessee during the afternoon hours, thunderstorms developed that produced hail ranging from penny to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 21, 11:54 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 21, 11:54 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CST THU JAN 21 2010

.UPDATE...FOR 18Z AVIATION FORECAST

&&

.AVIATION...
WIDESPREAD MVFR ACROSS MID STATE THIS AFTERNOON. SURFACE WINDS
WILL INCREASE IN SPEED WITH GUSTINESS DURING THE AFTERNOON. A
STORM OR TWO COULD BECOME SEVERE AROUND BNA TERMINAL DURING THE
AFTERNOON AND EARLY EVENING HOURS. EXPECT IFR CONDITONS AT BOTH
BNA AND CSV AT 06Z DUE TO CEILINGS.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1106 AM CST THU JAN 21 2010/

MESOSCALE UPDATE...
BEGINNING TO SEE NEW CELLULAR DEVELOPMENT TAKING PLACE IN
SOUTHWEST MIDDLE TN AROUND PERRY COUNTY AT 17Z. MID LEVEL LAPSE
RATES ACROSS WESTERN MID TN ARE CLOSE TO 8 DEGS/KM AT 17Z AND RUC
HAS SWEAT INDEX > 400 OVER A GOOD PART OF MID STATE AT 18Z. IF STORMS
DEVELOP THIS AFTERNOON THEY WILL LIKEY BECOME SEVERE WITH LARGE HAIL
DOWNBURST WINDS AND ISOLATED TORNADOES.

BOYD

PREV DISCUSSION... /ISSUED 1040 AM CST THU JAN 21 2010/

UPDATE...
CWA HAS BECOME PRETTY MUCH RAIN-FREE FOR TIME BEING. LOOKING TO
OUR W WHERE CONVECTION HAS DEVELOPED CNTRL AR NEAR COLD CORE UPPER LOW.
THIS WILL BE MOVING E ALL DAY INTO THIS EVE WITH A CHANCE FOR
SEVERE...MAINLY HAILERS. WILL UPDATE ZONES/GRIDS.

17/MAG

PREV DISCUSSION... /ISSUED 255 AM CST THU JAN 21 2010/

DISCUSSION...
LATEST ANALYSIS SHOWING CLOSED SFC/LL LOWS ACROSS OK/AR...WITH COLD
FRONT DOWN INTO EAST TX AND STATIONARY BOUNDARY HANGING JUST NORTH
OF THE CWA. ADDITIONALLY...SECONDARY SFC TROUGH AXIS WORKING ACROSS
CENTRAL MS/AL IN VICINITY OF H8 BOUNDARY. CLOSED H5 LOW OVER THE
OK PANHANDLE AREA EXTENDING TROUGH AXIS DOWN INTO THE NORTHERN
GULF. WIDESPREAD CONVECTION CONTINUES ALONG SOUTHERN FEATURES.

BRUNT OF STORM SYSTEM EXPECTED LATER TODAY AS SFC/UPPER LOWS MOVE
ACROSS THE MID-SOUTH AND JUST NORTH BY 00Z. THIS WILL LIFT MORE
FAVORABLE MOISTURE/INSTABILITY/LL-ML JET DYNAMICS INTO THE
IMMEDIATE AREA LATER THIS MORNING...THUS EXPECT MASS OF CONVECTION
DOWN TO THE SOUTHWEST TO WORK DIRECTLY ACROSS. INSTABILITY ON NEW
RUNS SLIGHTLY LESS THAN PREVIOUS BUT ISOLATED SEVERE STILL IN
PLAY... ESPECIALLY SOUTH. FLOODING MAYBE ANOTHER CONCERN BUT WITH
PRETTY LOW TOTALS SO FAR AND ROUGHLY ANOTHER 1 INCH OR SO EXPECTED
AREA-WIDE... IT SHOULD BE MINIMAL LOOKING AT LATEST GUIDANCE.

CONVECTION TAPERS OFF TONIGHT AS CLOSED UPPER LOW MOVES FURTHER
EAST AND FRONTAL BOUNDARY PASSES OVERNIGHT. EXPECT PCPN TO BECOME
MORE SCATTERED IN NATURE TONIGHT...WITH MAYBE A FEW LIGHT SHOWERS
LINGERING ON THE PLATEAU EARLY FRI.

UPPER RIDGE/SHOT OF DRY AIR MOVE IN FRI BUT FAST MOVER ALREADY EAST
BY 12Z SAT. EYES THEN TURN WEST AS NEXT STORM SYSTEM ALREADY IN
THE MS RIVER VALLEY AT THAT TIME...WHICH MAY EVENTUALLY BRING A TSTORM
OR TWO TO THE EXTREME WEST BY LATE AFTERNOON. MAIN AFFECTS
HOWEVER EXPECTED SAT NIGHT AS DEEP MOISTURE WORKS ACROSS WITH PRE-
FRONTAL BOUNDARY/ML STREAK AND CONTINUES INTO SUN AS MAIN FRONT
CROSSES AND SPOKE OF SHARP UPPER TROUGH NEARS.

COOL DOWN THEN COMES FOLLOWED BY SEVERAL WEAK SHORTWAVES SUN NIGHT-
MON NIGHT AS UPPER LOW MOVES FROM THE MID-WEST UP INTO CANADA. POOLS
OF MOISTURE IN BASES EXPECTED TO LEAVE GOOD AMOUNT OF CLOUDINESS AS
WELL AS POSSIBLY BRING A FEW LIGHT RAIN AND/OR SNOW SHOWERS THROUGH
THAT PERIOD.

ML/UL FLOW THEN FLATTENS PUSHING STORM TRACK NORTH...LEAVING THE
CWA DRY TUE-WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jan 21, 9:06 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CST THU JAN 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE
MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jan 21, 1:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CST THU JAN 21 2010

TNZ008-027-028-062-212000-
DAVIDSON-RUTHERFORD-SUMNER-WILSON-
129 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...SUMNER
AND WILSON COUNTIES...

AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA VERGNE...OR 15 MILES NORTHWEST OF
MURFREESBORO...MOVING NORTHEAST AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 1:31 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CST THU JAN 21 2010

TNZ075-077-212000-
BEDFORD-COFFEE-
131 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES...

AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 45 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 1:53 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CST THU JAN 21 2010

TNZ008-009-028>030-212100-
MACON-SMITH-SUMNER-TROUSDALE-WILSON-
153 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LEBANON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CST THU JAN 21 2010

TNZ009-010-028>030-212045-
CLAY-MACON-SMITH-TROUSDALE-WILSON-
209 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR
CLAY...MACON...SMITH...TROUSDALE AND WILSON COUNTIES...

AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEBANON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CST THU JAN 21 2010

TNZ059>061-095-212045-
GILES-MARSHALL-MAURY-WILLIAMSON-
217 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR
GILES...MARSHALL...MAURY AND WILLIAMSON COUNTIES...

AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOUNT PLEASANT...OR 13 MILES
SOUTHWEST OF COLUMBIA...MOVING NORTHEAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CST THU JAN 21 2010

TNZ009-010-029-030-212100-
CLAY-MACON-SMITH-TROUSDALE-
226 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 3 PM CST...FOR
CLAY...MACON...SMITH AND TROUSDALE COUNTIES...

AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING NORTHEAST AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD

The radar

The Nashville radar (KOHX), 57 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Macon

When
January 21, 2:50 PM CST
Where
Macon County, Lafayette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.520, -86.030

Quarter size hail was reported in downtown Lafayette.

Hail, Wilson

When
January 21, 3:40 PM CST
Where
Wilson County, 2.14 mi WSW of Doaks Xrds
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.108, -86.265

Nickel sized hail was reported on Chicken Road near Doaks Crossroads.

Hail, Smith

When
January 21, 3:45 PM CST
Where
Smith County, 1.77 mi SSE of Cedar Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.198, -85.933

Penny size hail was reported in the vicinity of the Nashville and Eastern Railroad Track near the Caney Fork River about two miles south southeast of Cedar Point.

Hail, Wilson

When
January 21, 3:48 PM CST
Where
Wilson County, 0.11 mi W of Watertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.100, -86.132

Penny size hail was reported in downtown Watertown.

Hail, Stewart

When
January 21, 3:50 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.480, -87.840

Quarter sized hail was reported near Dover.

Hail, Putnam

When
January 21, 3:54 PM CST
Where
Putnam County, 1.32 mi WNW of Ensor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.176, -85.673

Nickel size hail was reported in Cedar Hill.

Hail, Overton

When
January 21, 3:55 PM CST
Where
Overton County, 1.04 mi E of Holly Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.419, -85.381

One inch hail was reported near Upper Hilman Road just over one mile east of Holly Springs.

Hail, Putnam

When
January 21, 4:00 PM CST
Where
Putnam County, 1.67 mi ENE of Bloomington Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.211, -85.593

Nickel size hail was reported at the intersection of Cumby Road and Pippin Road in Cookeville.

Hail, Macon

When
January 21, 4:10 PM CST
Where
Macon County, Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.520, -86.030

Penny size hail was reported in downtown Lafayette.

Hail, Hickman

When
January 21, 4:18 PM CST
Where
Hickman County, 1.32 mi WNW of Grinders
Measured
1 in hail
Reported by
Public
Coordinates
35.790, -87.520

Quarter size hail was reported covering the ground.

Hail, Warren

When
January 21, 4:23 PM CST
Where
Warren County, Centertown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.720, -85.920

Nickel size hail was reported in Centertown.

Hail, Lawrence

When
January 21, 4:30 PM CST
Where
Lawrence County, 1.32 mi WSW of Brace
Measured
1 in hail
Reported by
Public
Coordinates
35.360, -87.340

Quarter size hail was reported near the intersection of Buffalo Road and Taylor Road.

Hail, Warren

When
January 21, 4:37 PM CST
Where
Warren County, Dibrell
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -85.780

One inch hail was reported just north of Roy Foster Road near Dibrell.

Hail, Grundy

When
January 21, 5:25 PM CST
Where
Grundy County, 0.19 mi WNW of Roddy Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.331, -85.703

Quarter size hail was reported on Roddy Springs Road in Coalmont.

Hail, Grundy

When
January 21, 5:30 PM CST
Where
Grundy County, 2.15 mi SSE of Gruetli
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.340, -85.660

Golf Ball size hail was reported around one and one half mile east of Company Farm Road.

Hail, Robertson

When
January 21, 5:45 PM CST
Where
Robertson County, 1.31 mi ESE of Cross Plains
Measured
1 in hail
Reported by
Public
Coordinates
36.540, -86.680

One inch hail was reported near Valley Dale Road just off of State Highway 52.

Hail, Bedford

When
January 21, 5:50 PM CST
Where
Bedford County, 1.03 mi NE of Shelbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.492, -86.459

Quarter size hail was reported on North Main Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 210447, 210449, 211130, 211131, 211139, 211145, 211153, 211120, 211460, 211462, 211466, 211465, 211468, 211476, 211475, 211470, 211469.